Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS St. Louis, MO

April 28, 2014Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 4:29 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 4:29 PM CDT (21:29 UTC)
Expired
Apr 28, 2014, 5:00 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 53 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:30 PM CDTHAIL 0.75Granite City, ILROTATING WALL CLOUD AT 415 PM FOLLOWED BY PENNEY-SIZED HAIL AT 430 PM.
Apr 28, 4:35 PM CDTHAIL 0.75Granite City, ILPEA TO PENNY SIZED HAIL INCREASING IN SIZE.
Apr 28, 4:59 PM CDTHAIL 0.25Edwardsville, ILNEAR SIU-E

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS53 KLSX 282129
SVRLSX
ILC119-163-282200-
/O.NEW.KLSX.SV.W.0076.140428T2129Z-140428T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 500 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROOKLYN...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON PARK...GRANITE CITY...CASEYVILLE...FAIRVIEW HEIGHTS...
  PONTOON BEACH...COLLINSVILLE...MARYVILLE...GLEN CARBON...
  EDWARDSVILLE...FAIRMONT CITY...MITCHELL AND POAG.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3854 9017 3875 9019 3883 8998 3864 8986
TIME...MOT...LOC 2130Z 246DEG 30KT 3866 9014

HAIL...1.25IN
WIND...60MPH

$$

GLASS
2 follow-up statements
333 
WWUS53 KLSX 282147
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT MON APR 28 2014

ILC163-282157-
/O.CAN.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/
ST. CLAIR IL-
447 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CLAIR COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998
TIME...MOT...LOC 2147Z 246DEG 30KT 3876 8998

$$

ILC119-282200-
/O.CON.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/
MADISON IL-
447 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MADISON COUNTY UNTIL 500 PM CDT...

AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLEN CARBON...
AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EDWARDSVILLE.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998
TIME...MOT...LOC 2147Z 246DEG 30KT 3876 8998

HAIL...1.00IN
WIND...60MPH

$$

GLASS
655 
WWUS53 KLSX 282200
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT MON APR 28 2014

ILC119-282210-
/O.EXP.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/
MADISON IL-
500 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADISON COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 700 PM. 

LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998
TIME...MOT...LOC 2200Z 246DEG 30KT 3880 8985

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:09 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 28, 3:09 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT Mon Apr 28 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 305 PM CDT Mon Apr 28 2014

The line of severe convection that has formed along the dry line
will continue to move east-northeast through 00Z. Hail to the size
of golf balls, wind gusts to 60 mph, and a few tornadoes will be
possible. This activity will exit the region early this evening as
dry air advects in from the west.

CVKING

.LONG TERM:  (Tuesday through Next Monday)
Issued at 305 PM CDT Mon Apr 28 2014

Atypical weather pattern expected much of this work week as a
stacked/occluded low pressure system currently in Nebraska slowly
pinwheels east-northeast to the western Great Lakes by Thursday
morning. Extensive cloudiness, scattered showers and cool
temperatures for late April, will be the rule through Thursday. Have
stuck pretty close to a consensus blend of model guidance for
temperatures.

Upper flow to become zonal by the end of this coming weekend and
temperatures should gradually warm back up into the 70s for
daytime highs. A quasistationary front will also setup shop across
the CWA, but moisture return will be slow and therefore POPs
remain low at this time in the extended forecast.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT MON APR 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS
SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL
AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE
THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 28, 4:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             ST. LOUIS               38.64N  90.24W
04/28/2014  E0.75 INCH       ST. LOUIS CITY     MO   AMATEUR RADIO

            AT I-70 AND GOODFELLOW.

&&

FUCHS
Local storm report, Apr 28, 4:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            GODFREY                 38.97N  90.19W
04/28/2014                   MADISON            IL   AMATEUR RADIO

            STREET FLOODING WITH PEA-SIZED HAIL.

&&

FUCHS
Local storm report, Apr 28, 4:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     WALL CLOUD       COLLINSVILLE            38.68N  90.00W
04/28/2014                   MADISON            IL   PUBLIC

            COULD NOT DETERMINE ROTATION DUE TO DISTANCE FROM
            CLOUD.

&&

FUCHS
Local storm report, Apr 28, 4:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     WALL CLOUD       ST. LOUIS               38.64N  90.24W
04/28/2014                   ST. LOUIS CITY     MO   TRAINED SPOTTER

            WALL CLOUD WITH SLIGHT ROTATION.

&&

FUCHS
Local storm report, Apr 28, 4:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             WOOD RIVER              38.86N  90.08W
04/28/2014  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 28, 4:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             BETHALTO                38.90N  90.05W
04/28/2014  E1.25 INCH       MADISON            IL   AMATEUR RADIO

            QUARTER TO HALF DOLLAR SIZE HAIL WITH TORRENTIAL RAIN 1
            MILE EAST OF HWY 111 NEAR PERRY ROAD.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXCalhoun35 days
Apr 28, 2:22 PM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
Apr 28, 2:42 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike48 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike32 min
Apr 28, 3:19 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison41 min
Apr 28, 3:28 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Pike47 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Apr 28, 3:56 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison49 min
Apr 28, 4:17 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery28 min
Apr 28, 4:45 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery30 min
Apr 28, 4:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery25 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery48 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.